Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 315, NWS North Platte, NE

September 4, 2004Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 4, 2004, 6:55 PM CDT for Lincoln County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2004, 6:55 PM CDT (23:55 UTC)
Expired
Sep 4, 2004, 7:30 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 88 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-476 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 042355
SVRLBF
NEC111-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT SAT SEP 4 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 730 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER EAST CENTRAL
  LINCOLN COUNTY...OR ABOUT 16 MILES NORTHWEST OF GOTHENBURG...AND
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN LINCOLN COUNTY AT 710 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4107 10054 4102 10031 4135 10023 4139 10045

$$

CDH/CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:55 PM CDT, 4 hours earlier.

Area forecast discussion, Sep 4, 2:55 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT SAT SEP 4 2004

...FORECAST CHALLENGES ARE PRECIP CHANCES THIS WEEKEND...THEN MID
WEEK FRONTAL PASSAGE AND ASSOCIATED PRECIP CHANCES AND TEMPS...

.DISCUSSION...
.NEAR TERM (TONIGHT THROUGH TUESDAY)...MAIN FORECAST CHALLENGE LIES
WITH THE TIMING OF THE ONSET OF PRECIPITATION...THEN TIMING OF THE
EXITING TROF AND END OF PRECIPITATION ON SUNDAY AFTERNOON. SO
FAR...ONGOING GRIDS LOOK IN GOOD SHAPE WITH RESPECT TO WEATHER OVER
THE NEXT 36 HOURS. AM PLANNING ON INCREASING POPS INTO THE HIGH
LIKELY CATEGORY AFTER 03Z THIS EVENING. SURFACE LOW OVR SWRN NEBR
WILL CREEP EWD OVERNIGHT. BOTH THE ETA AND GFS ARE INDICATING A
STRONG DEFORMATION FIELD TO THE NORTH AND WEST OF THE LOW WITH
STRONG MID LEVEL FRONTOGENESIS ORIENTED FROM THE PANHANDLE TO KONL
OVERNIGHT. WITH PWS WELL OVER AN INCH THROUGHOUT THE EVENT AND WITH
THE TROF APPEARING TO LINK UP WITH THE TROPICAL SYSTEM OFF THE BAJA
CA COAST AS WE SPEAK...ENOUGH LOW LEVEL MOISTURE EXISTS FOR A FAIRLY
SUSTAINABLE RAIN EVENT OVERNIGHT. ADDED SUPPORT WILL COME INTO THE
PICTURE OVERNIGHT AS A DECENT JET STREAK ARRIVES. PRECIP WILL
CONTINUE INTO MOST OF TOMORROW AS THE FA REMAINS UNDERNEATH OR AHEAD
OF THE TROF FOR THE BETTER PART OF SUNDAY. WITH PERSISTENT
CLOUDINESS AND PRECIPITATION EXPECTED...TEMPS WERE NOSED DOWN FURTHER
INTO THE 60S. AFTER SUNDAY...FAIR CONDS WILL RETURN ON MONDAY AND
TUESDAY AS PATTERN TRANSITIONS TO ZONAL ONCE AGAIN...ALLOWING TEMPS
TO REBOUND INTO THE 70S AND LWR 80S.
.LONG TERM (WEDNESDAY THROUGH SATURDAY)...NO SURPRISE AS THE GFS
SOLUTION LAST NIGHT (00Z) AND 06Z RUN OF THE GFS EARLIER THIS AM...
SLOW THE ACTION DOWN NEXT WEEK. WITH THE LATEST RUN...THE FRONT WILL
BE KNOCKING ON OUR DOOR THURSDAY NIGHT. AS FOR PRECIP...CONDS SHOULD
REMAIN FAIRLY DRY INTO THURSDAY...WITH A SLIGHT CHANCE OF PRECIP
MENTIONED ON THURSDAY NIGHT...FRIDAY AND EARLY SATURDAY ASSOC WITH
THE FROPA. AS FOR TEMPS...HIGHS WILL BE MAINLY IN THE UPPR 70S/LWR
80S...FOR WEDS AND THURSDAY...WITH THEM COOLING BACK INTO THE LWR TO
MID 70S FOR FRIDAY AND SATURDAY. FOR DAYS 8 THROUGH 10...THE GFS
CONTINUES TO HINT AT A FAIRLY SIGNIFICANT FRONT ON SUNDAY AND
MONDAY.

.SYNOPSIS...H5 ANALYSIS THIS AM HIGHLIGHTED WITH A DEEP TROF IN THE
WEST AND STRONG RIDGING IN THE EASTERN CONUS. CLOSED LOW HAS
DEVELOPED IN EXTREME SWRN UT AND WV IMAGERY FROM 18Z POSITIONS THE
UPPR LOW OVR SOUTH CENTRAL UT. THIS POSN IS IN FAIRLY GOOD AGREEMENT
WITH THE 12Z GFS AND ETA RUNS. AT THE SURFACE...ANALYSIS AS OF 19Z
HAS THE FRONT ALIGNED FROM LBF TO NEAR AINSWORTH. UNDER A DENSE
CANOPY OF CLOUDS...TEMPERATURES HAVE STRUGGLED TO REACH 60 OVER THE
FAR NWRN ZONES THIS AFTERNOON. IN CONTRAST...ONEIL WAS 88 AND
MCCOOK WAS 91 AS OF 2 PM CDT. FIRST INITIAL SHORTWAVE ARRIVING ATTM
OVER E CENTRAL COLORADO AND NW KS AS TSRAS HAVE BEGUN TO SPROUT
SOUTH OF GLD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Sep 4, 3:40 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT SAT SEP 4 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-051030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
340 PM CDT SAT SEP 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A VIGOROUS COLD FRONT SLIDING SLOWLY SOUTHEAST THROUGH WESTERN
NEBRASKA WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT.
SHOWERS WILL BECOME MORE WIDESPREAD OVERNIGHT AS THE UPPER LEVEL LOW
PRESSURE MOVES ACROSS THE AREA. A FEW THUNDERSTORMS ARE POSSIBLE IN
THE MORE UNSTABLE AIR...MAINLY EAST OF A LINE FROM ONEILL TO NORTH
PLATTE TO IMPERIAL...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. THE
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SURFACE FRONT WILL BEGIN TO ADVANCE EASTWARD ON SUNDAY AS THE
UPPER LEVEL TROUGH ADVANCES THROUGH WESTERN NEBRASKA. WHILE SHOWERS
AND THUNDERSTORMS ARE LIKELY IN EASTERN PORTIONS OF THE OUTLOOK
AREA...DRIER AIR BEHIND THE SYSTEM SHOULD BRING AN END TO
PRECIPITATION IN THE NORTHWEST DURING THE AFTERNOON.

IT APPEARS THE FIRST SIGNS OF AUTUMN WILL ARRIVE BY FRIDAY BEHIND A
STRONG COLD FRONT SWEEPING THROUGH THE OUTLOOK AREA AS EARLY AS
THURSDAY. ALTHOUGH IT IS TOO EARLY TO TELL HOW COLD THIS AIRMASS WILL
BE...THERE WILL BE THE POTENTIAL FOR MORNING LOW TEMPERATURES TO DIP
INTO THE 30S ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA
ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DDB

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.